For the most part, birth control pills have been deemed safe and create few side effects that women should worry about. However, no prescription medication is without some side effects, and unfortunately, melasma is a common side effect of oral contraceptives. Melasma is a condition in which splotches or patches or dark discoloration show up on your skin, usually on the face or neck, in one or more spots. This condition is highly worrisome and incredibly annoying. Here is a look at a few things you should know about melasma caused by the birth control you are taking.
What exactly is melasma?
Melasma is a skin condition that occurs as a result of changing hormone levels in a woman's body. In many cases, melasma comes along with pregnancy because this is when a woman's hormones tend to change and fluctuate the most. However, melasma can also be induced by major hormonal changes caused by oral contraceptives and some other hormone-based forms of birth control. This condition affects the pigment cells of the skin and causes them to darken to a noticeable degree. You may notice dark patches of skin along your forehead, on your upper lip, or even on your cheeks or around your nose.
What should you do if you notice melasma forming?
If you spot melasma symptoms on your skin, it is important to talk to your doctor first. You may have to be taken off of the rth control you are currently on to prevent the problem from spreading. Your doctor may recommend certain topical treatments to lighten the skin that is affected. However, it is also a good idea to talk to a dermatologist to get expert advice on combatting the changes in your skin safely. Many of the commonly prescribed melasma treatments are basically skin lightening agents that have to be applied with great care. Therefore, many women prefer their dermatologist to offer an alternative.
Is melasma caused by birth control dangerous?
In general, no. Melasma is not considered dangerous, but the changes in your skin tone in the melasma patches can be permanent and can be more vulnerable to UV rays or sun exposure. Additionally, melasma can be exacerbated by exposure to the sun, so protecting your skin with a good sunblock if you have this issue will be even more important than usual. For some women, the patches of discoloration will fade with time on their own, but not always.
Contact a doctor, like Henry D. McKinney M.D., for more help.